Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 101, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2003, 1:20 AM EDT for Frederick County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 1:20 AM EDT (05:20 UTC)
- Expired
- Aug 11, 2003, 4:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Frederick County, MD
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 110522 FFWLWX MDC021-110815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 120 AM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR FREDERICK COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 415 AM EDT. * AT 120 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN FREDERICK COUNTY THAT HAVE PERSISTED SINCE LATE EVENING. RADAR SHOWS THAT UP TO 2.5 INCHES OF RAIN HAS FALLEN SINCE AROUND 1100 PM. ANOTHER INCH OR TWO IS POSSIBLE THROUGH 3:00 AM. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE EMMITSBURG AND THURMONT. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3958 7756 3946 7741 3973 7725 3974 7751 $$ HITCHENS
3 follow-up statements
000 WGUS71 KLWX 110555 FFSLWX MDC021-110645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 155 AM EDT MON AUG 11 2003 ...FLASH FLOOD WARNING CONTINUES FOR FREDERICK COUNTY UNTIL 245 AM EDT... AT 148 AM EDT...RADAR CONTINUED TO SHOW AREAS OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WESTERN TWO THIRDS OF FREDERICK COUNTY. ESTIMATES FROM DOPPLER RADAR INDICATE THAT OVER AN INCH OF RAIN HAS FALLEN SINCE 1245 AM OVER MUCH OF THE NORTH END OF THE COUNTY AND OVER THE SOUTH END BETWEEN FREDERICK AND POINT OF ROCKS. OVER 1.5 INCHES WAS ESTIMATED BETWEEN THURMONT AND WOLFSVILLE. HEAVY RAIN WILL CONTINUE UNTIL AT LEAST 300 AM. EXPECT ANOTHER 1 TO 2 INCHES THROUGH 300 AM. SOME ROADS WILL LIKELY FLOOD. DO NOT EVER DRIVE INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG... FREDERICK...THURMONT AND WALKERSVILLE. REPORT FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE TO THE NATIONAL WEATHER SERVICE. $$ RDH
000 WGUS71 KLWX 110601 CCA FFSLWX MDC021-110645- FLASH FLOOD STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 155 AM EDT MON AUG 11 2003 ...FLASH FLOOD WARNING CONTINUES FOR FREDERICK COUNTY UNTIL 415 AM EDT... AT 148 AM EDT...RADAR CONTINUED TO SHOW AREAS OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WESTERN TWO THIRDS OF FREDERICK COUNTY. ESTIMATES FROM DOPPLER RADAR INDICATE THAT OVER AN INCH OF RAIN HAS FALLEN SINCE 1245 AM OVER MUCH OF THE NORTH END OF THE COUNTY AND OVER THE SOUTH END BETWEEN FREDERICK AND POINT OF ROCKS. OVER 1.5 INCHES WAS ESTIMATED BETWEEN THURMONT AND WOLFSVILLE. HEAVY RAIN WILL CONTINUE UNTIL AT LEAST 300 AM. EXPECT ANOTHER 1 TO 2 INCHES THROUGH 300 AM. SOME ROADS WILL LIKELY FLOOD. DO NOT EVER DRIVE INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE BALLENGER CREEK...BRADDOCK HEIGHTS...EMMITSBURG... FREDERICK...THURMONT AND WALKERSVILLE. REPORT FLOODING TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE TO THE NATIONAL WEATHER SERVICE. $$ RDH CORRECTED WARNING EXPIRATION TIME
000 WGUS71 KLWX 110817 FFSLWX MDC021-110845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 AM EDT MON AUG 11 2003 ...FLASH FLOOD WARNING FOR FREDERICK COUNTY HAS EXPIRED... AT 415 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD MOVED OUT OF FREDERICK COUNTY...WITH ONLY SCATTERED SHOWERS REMAINING. ISOLATED PROBLEMS WITH HIGH WATER MAY PERSIST UNTIL SUNRISE IN POOR DRAINAGE AND LOW LYING AREAS...BUT WIDESPREAD FLOODING IS NO LONGER EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED MOVE UP TO HIGHER GROUND TO ESCAPE. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:45 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 10, 8:45 PM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN AUG 10 2003
...A FLOOD WATCH WILL BE ISSUED SHORTLY FOR EASTERN WEST
VIRGINIA...NORTHERN VIRGINIA...WASHINGTON DC...AND MOST OF MARYLAND
VALID 10:00 PM SUNDAY THROUGH 11:00 AM MONDAY...
21Z SURFACE ANALYSIS DEPICTS A SURFACE LOW DEVELOPING IN CENTRAL
GEORGIA ALONG A WEAK FRONTAL BOUNDARY...WHICH EXTENDS NORTHEAST
THROUGH THE LEE OF THE APPALACHIAN MOUNTAINS. AN AREA OF PRESSURE
FALLS WAS NOTED IN THE CAROLINAS. WATER VAPOR LOOP SHOWS A SHORTWAVE
OVER NORTHEAST GEORGIA...MOVING NORTHEAST UP THE TROUGH AXIS. DRY
AIR IS SEEN BEING PULLED INTO THE REAR OF THE SYSTEM...A SIGN OF
DEEPENING AS THE WAVE REACHES THE FRONTAL BOUNDARY. UPPER LEVEL JET
COUPLING IS ALSO SHOWN BY THE RUC CURRENTLY OVER THE CAROLINAS. AS A
RESULT...CONVECTION HAS DEVELOPED OVER THE MID ATLANTIC.
THIS AREA OF CONVECTION IS EXPECTED TO CONGEAL AND SLIGHTLY
ACCELERATE NORTHEAST DURING THE OVERNIGHT AS THE THUNDERSTORMS
BECOME ELEVATED. IR SATELLITE LOOP SHOWS COOLING CLOUD TOPS IN THE
CAROLINAS...WHICH SUPPORTS AN EVOLVING SCENARIO.
INSTABILITY AND MOISTURE ARE ALREADY IN PLACE. 00Z IAD SOUNDING
SHOWS AN LI OF -6C...OVER 2500 J/KG OF SBCAPE...AND A PRECIPITABLE
WATER VALUE OVER 1.75 INCHES.
18Z MESOETA WIND STREAMLINES AT 925MB AND 850MB SHOW A CONVERGENT OR
TROUGH-LIKE WIND PATTERN WILL DEEPEN INTO A CYCLONIC CIRCULATION AS
THE WAVE MOVES UP THE MID ATLANTIC LATE TONIGHT...WHICH IS
SUPPORTED BY PRESSURE FALLS AND THE WRAPPING OF DRY AIR ALOFT INTO
THE SYSTEM SEEN ON WATER VAPOR.
SINCE CONVECTION LATE THIS AFTERNOON OVER THE MOUNTAINS HAS
CONGEALED DURING THE EVENING...AND THE CURRENT FLOOD WATCH WEST OF
THE BLUE RIDGE EXPIRES AT 10:00 PM...HAVE DECIDED TO BEGIN THE NEW
FLOOD WATCH AT 10:00 PM. THE IMPACT OF THE APPROACHING WAVE WILL
LIKELY NOT BE SEEN ACROSS EASTERN MARYLAND AND THE METRO AREAS UNTIL
ABOUT 3:00 AM. THIS TIMING WILL IMPACT THE MONDAY MORNING COMMUTE
ACROSS NORTHERN VIRGINIA...MARYLAND...AND THE METRO AREAS.
THE CONVECTIVE NATURE OF THIS EVENT PRECLUDES THE POSSIBILITY OF A
AREAL PRECIPITATION ESTIMATE...BUT ALSO MEANS MANY PLACES HAVE A
CHANCE OF REACHING FLASH FLOOD GUIDANCE WHICH GENERALLY IS 2 INCHES
PER ONE HOUR PERIOD...OR 3 INCHES IN A SIX HOUR PERIOD. URBAN TYPE
FLOODING IS ALSO EXPECTED AS CONVECTION REACHES THE METRO AREA
DURING THE MORNING COMMUTE.
FOG FORMATION IS AGAIN HINTED AT IN NGM/GFS MOS. MESOETA SOUNDINGS
ALSO SHOW A CLASSIC FOG SOUNDING OF MOISTURE UP TO 1KFT WITH DRY AIR
ABOVE THAT LAYER. GIVEN WHAT OCCURRED LAST NIGHT WITH SCATTERED
CONVECTION...AND WIDESPREAD CONVECTION EXPECTED TO OVERSPREAD THE
AREA BY DAYBREAK...WILL KEEP PATCHY FOG WORDING IN THE ZONES.
WILL ALSO UPDATE POPS IN ZONES FOR THE OVERNIGHT AND MONDAY.
THANKS FOR COORD RNK/RLX/AKQ/CTP
ROGOWSKI
.LWX...
DC...FLOOD WATCH THROUGH 11:00 AM MONDAY DCZ001.
MD...FLOOD WATCH THROUGH 11:00 AM MONDAY
MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-MDZ014.
VA...FLOOD WATCH THROUGH 11:00 AM MONDAY
VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-VAZ050>VAZ056.
WV...FLOOD WATCH THROUGH 11:00 AM MONDAY WVZ048>WVZ055.
MARINE...NONE.Hazardous weather outlook, Aug 10, 11:24 AM EDT, 13 hours 56 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SHENANDOAH VALLEY AND FOOTHILLS. SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. CPW/MANNING
In the hours before
Local storm report, Aug 10, 10:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM MOUNT JACKSON VA FLASH FLOOD
08/10/03 SHENANDOAH SEVERAL ROADS CLOSED DUE
TO HIGH WATER. REPORTED
BY SHENANDOAH COUNTY
EOC.Local storm report, Aug 11, 12:23 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM ROCKFISH VA FLASH FLOOD
08/11/03 NELSON CAR SUBMERGED BY FLOOD
WATERS ON ROCKFISH
ROAD
(RTE 617) NEAR ROUTE
29Local storm report, Aug 11, 12:23 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM ROCKFISH VA FLASH FLOOD
08/10/03 NELSON CAR SUBMERGED BY
FLOOD WATERS ON
ROCKFISH ROAD
(RTE 617) AT RTE 29.
REPORT FROM VDOT.
RDH
CORRECTION TO DATE OF REPORTSpecial weather statement, Aug 11, 12:23 AM EDT, 57 minutes before
VAZ039-110545- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1223 AM EDT MON AUG 11 2003 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL IN MADISON COUNTY... AT 1223 AM EDT...DOPPLER RADAR INDICATED A THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER MUCH OF MADISON COUNTY MOVING SLOWLY NORTH. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS FALLEN. MADISON WILL BE AFFECTED BY THIS STORM THROUGH 145 AM EDT. IF HEAVY RAINFALL CONTINUES...RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. MANNING
Local storm report, Aug 11, 12:58 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1255 AM BEL AIR MD FLASH FLOOD
08/11/03 HARFORD CAR SUBMERGED BY FLOOD
WATERS ON OR NEAR
TOLLGATE ROAD.Special weather statement, Aug 11, 1:08 AM EDT, 12 minutes before
MDZ004-110615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 108 AM EDT MON AUG 11 2003 ...HEAVY RAIN OVER NORTHERN FREDERICK COUNTY... AT 108 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN OVER NORTHERN FREDERICK COUNTY. THESE STORMS HAVE PERSISTED SINCE AROUND MIDNIGHT...AND HAVE DUMPED UP TO 1.5 INCHES OF RAIN. THE COMMUNITIES OF EMMITSBURG AND THURMONT WILL BE AFFECTED BY THE HEAVY RAIN THROUGH 215 AM EDT. BE ALERT FOR HIGH STANDING WATER IN LOW SPOTS AND IN AREAS OF POOR DRAINAGE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS AREA AND WILL ISSUE A FLASH FLOOD WARNING IF THE HEAVY RAIN PERSISTS. RDH
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:15 AM EDT | Flash Flood Warning | LWX | Harford | 4 hr |
| Aug 11, 12:45 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.